My 85 year old father was admitted to the hospital (while on vacation at Myrtle Beach) with acute renal failure after having severe withdrawal symptoms from Cymbalta. While in the hospital he got out of bed and fell hitting his head right about his left eyebrow causing a golf ball size knot and lots of bruising. Since that time, he has been very confused. However, after visiting with his doctor and ruling out that his prostate cancer had spread, everyone felt his body was still trying to get rid of the Cymbalta in his system. Two weeks ago, my dad started passing blood and was diagnosed with Ischemic Colitis as well as an UTI. They felt this might be part of the reason for the confusion he was experiencing as well. However, after finishing his antibotics and getting on heart meds (his heart stays in low rate of afib all the time) - we feel any confusion from that should have cleared up by now. I have obtained a copy of the medical records from this first hospital stay and noticed on the CT scan report - this was noted: "There is motion artifact on exam. Chronic periventricular deep white matter low attenuation likely reflects chronic microischemic gliosis." In trying to find more information online regard this finding - its very hard to find something in layman terms to explain. I do understand that ischemic is a term regarding low blood flow to certain areas that can cause damage (his intestines for example). My father also has neuropathy in both legs as well and has had that for years. He also has a long history of mini-strokes. Could this gliosis have been there for years and this nasty fall he took back the first week in October - have set off dementia and confusion? I am just trying to get some information so I will know what to ask his family doctor to do - what questions I need to ask - what tests/scans we need to have done to verify, etc. Thank you in advance for any information you can provide!
Thanks for using the forum. I am happy to address your questions, and my answer will be based on the information you provided here. Please make sure you recognize that this forum is for educational purposes only, and it does not substitute for a formal office visit with a doctor.
Without the ability to examine and obtain a history, I can not tell you what the exact cause of the symptoms is. However I will try to provide you with some useful information.
Knowing exactly what is meant by the terminology on CT scan is difficult. But it is likely related to chronic small vessel disease or plaques. There are multiple causes for so called plaques in the brain (i.e., diseased small vessels that supply blood flow to the brain). This is not an uncommon process in the brain and increases with age. This is not a disease in and of itself but rather is a reflection of unhealthy blood vessels, damaged by years of plaque build-up. This is most often due to a combination of several factors including the following: high blood pressure, diabetes, smoking, and high cholesterol. If these factors are well controlled, the damage to the brain can be stabilized and further damage prevented.
While the presence of small vessel disease does not predict dementia per se, it may increase risk of a type of dementia called vascular dementia, and likely increases the risk of Alzheimer's disease though research regarding the latter is ongoing.
What most predicts a future risk of dementia is not plaques but is atrophy (i.e., shrinkage of the brain). Other factors that increase risk for dementia include age, a family history, a history of heavy alcohol consumption, head trauma, and others.
There are other causes of small vessel disease, but these are typically in association with other neurological deficits such as focal weakness, etc.
You may wish to discuss with your father’s physician if an MRI of the brain would be appropriate. MRI’s provide additional information that cannot be determined by CT scans.
Thank you for this opportunity to answer your questions, I hope you find the information I have provided useful, good luck.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.